Attention All Humanitarian Workers, Diplomats, and Vacation Travellers

Read this important information if you have travelled to a malaria zone since 1985.

Sara Thompson was a Peace Corps volunteer. In 2010, she went to the west African country of Burkina Faso, where she would serve for two years in a small village in the eastern part of the country. She had learned French, and was eager to go to a French speaking country.

Like ather Peace Corps volunteers going into an area where malaria is endemic, she was required to take an anti-malarial for prophylaxis. According to the Peace Corps’ mandate, every volunteer is to have a consultation with a Peace Corps Medical Officer. There, the various various medication options would be discussed, and a list of the pros and cons of each medication would be gone over, as well as the possible side effects of each drug.

According to Sara, there were three drugs available: doxycycline, Malarone, and mefloquine. However, when she got to Burkina Faso she was given a bag containing several doses of mefloquine along a waiver that she had to sign. At no point was she informed of the possible side effects she might experience, other than to be told that she might have nightmares, but that it would be okay. A short while later, she would discover that it was most certainly not okay.

Image may contain: 3 people, people smiling, people standing and outdoor
RPCVs Sara Thompson and Jennifer Mamola, of Health Justice for Peace Corps Volunteers, with Rep Ted Poe last week after Rep Poe shared Sara’s story as part of his testimony on the House Floor about the negative effects some PCVs experience when taking mefloquine/larium.#RPCVHealthJustice
National Peace Corps Association Facebook Group Page

Expected to take mefloquine

In 1989, a group of Peace Corps volunteers was chosen to participate in a drug trial testing mefloquine’s efficacy as a malaria prophylactic or treatment. Peace Corps volunteers were selected because it was felt that they could be trusted to stay compliant throughout the duration of the trial. Compliance had been an issue in other trials testing mefloquine, as many would stop taking it after the onset of severe side effects. The Peace Corps volunteers would be no different from others in this respect, only they had to hide their non-compliance.

Like those volunteers Sara began to experience unpleasant side effects. She says she was sleeping alot, and often found herself dizzy or lightheaded. Her emotions began to be effected, as she says she would often react to situations inappropriately. There were times she would cry for no apparent reason and would overreact in certain situations.

She began to experience the most serious neurotoxic symptoms near the end of her service in Africa, saying that she would get dizzy to the point of vomiting. After one particularly distressing evening, she went to see the Medical officer, who told her she had an ear infection and gave her medication to treat her nausea.

The symptoms didn’t go away.

Even after returning to her home in the Midwest, the symptoms didn’t subside. She would often stumble about as though she were drunk, and was subjected to sudden and blinding headaches. She saw a general practitioner, but he was unable to make a diagnosis so she was referred to a neurologist. Being unable to find a reason for her symptoms, the neurologist would also misdiagnose Sara with an inner ear problem.

After talking with another Peace Corps volunteer who had previously served, she was told to seek out Dr. Remington Nevin, the leading authority in mefloquine toxicity. After meeting with Sara and reviewing her chart, he concluded that she was suffering from chronic quinoline encephalopathy, also known as quinism.

Acquired Brain Injury

In a significant minority of patients, it is thought that mefloquine accumulates in certain parts of the brain causing damage. The brain stem is effected, and the damage is done to the vestibular system, which is responsible for sending signals to the brain about motion, head position, and spacial orientation.

In fact there are a number of other symptoms, some of which mimic PTSD leading to frequent misdiagnosis of the disorder. There is no one test that can on its own diagnose mefloquine toxicity, and a proper diagnosis can often take months. There is no cure for quinism, the symptoms of the disease can however be managed.

Symptoms

Mefloquine toxicity causes a number of symptoms, as mentioned earlier some are also seen in PTSD. However the symptoms of quinism do not get better over time and do not respond to treatment. In fact, by trying to treat quinism like PTSD, more damage can in fact be done.

The term “quinism” may seem new, but the symptoms of poisoning by mefloquine (previously marketed as Lariam®), tafenoquine (marketed as Krintafel® and Arakoda™), and related quinoline drugs are all too familiar: Tinnitus. Dizziness. Vertigo. Paresthesias. Visual disturbances. Gastroesophageal and intestinal problems. Nightmares. Insomnia. Sleep apnea. Anxiety. Agoraphobia. Paranoia. Cognitive dysfunction. Depression. Personality change. Suicidal thoughts.
These symptoms are not “side effects”. They are symptoms of poisoning by a class of drug that is neurotoxic and that injures the brain and brainstem. This poisoning causes a disease, and this disease has a name: Chronic quinoline encephalopathy — also known as quinism.

The Quinism Foundation
https://quinism.org/

Get informed

If you travelled to a malaria zone since the mid to late ’80’s and took mefloquine to prevent malaria, and you have these symptoms, you need to be properly evaluated. Every year, an untold number of people with undiagnosed mefloquine toxicity take their own lives. They become despondent, not knowing the reason why they feel the way that they do and give up all hope.

But there is hope. For many, simply knowing that the reason they are the way they are is becaused they were poisoned may be enough to give them a reason to not take their own lives. Knowing that it is not their fault can cause someone to want to fight to live.

If what I have written here sounds familiar to you because of your own symptoms or someone else’s, click on the link to the quinism foundation. They can’t diagnose you, but they will give you valuable information to take forward in your fight against this disease.

If you are suffering from quinism, you are not alone. Thousands of others are just like you, and as a community they can provide a great deal of support, advice, and information. They’ll stand with you and let you know that they are #inthistogether with you.

https://quinism.org/

The Quinism Foundation – Homepage

https://onecalgaryvoter.files.wordpress.com/2019/05/8f833-poshcorps_podcast_ep15_transcript_v2.pdf

Posh Corps Podcast Ep. 15: Mefloquine

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s